Georgia, 2004

Ice Storm in Georgia, January 26 to 27, 2004

January 26 to 27, 2004 · NWS CAE · 5 events in 5 counties and zones

An ice storm developed over the CSRA late Sunday night and Monday and produced 1/4-3/4 inch of ice. The heaviest ice accumulations occurred in Lincoln, Columbia, and McDuffie counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An ice storm developed over the CSRA late Sunday night and Monday and produced 1/4-3/4 inch of ice. The heaviest ice accumulations occurred in Lincoln, Columbia, and McDuffie counties. Many trees and powerlines were down causing scattered power outages. About 100,000 homes were without power for several days. Four people were injured in traffic related accidents and one person was killed in Loncoln county when a tree fell on his vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 26, 4:22 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 26, 4:22 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 AM EST MON JAN 26 2004

.DISCUSSION...
WILL EXTEND WINTER WEATHER ADVISORY INTO BURKE, BARNWELL AND
BARNWELL CNTYS THROUGH 12PM. UNTIL 4 PM FOR CLARENDON, CALHOUN,
ORANGEBURG, AIKEN, RICHMOND, COLUMBIA. WINTER STORM WARNING CONTINUE
NORTH OF LINE FROM THE CITIES OF SUMTER, COLUMBIA, LEXINGTON TO
EDGEFIELD AND LINCOLN.

WEDGE OF SHALLOW COLD AIR TO REMAIN IN PLACE ACROSS THE AREA TODAY
AND TONIGHT. TEMPS STILL FALLING ACROSS THE AREA EARLY THIS MORNING.
ETA HAS A GOOD HANDLE ON LOW LEVEL TEMPERATURES. WILL KEEP TEMPS
TODAY THROUGH TUESDAY CLOSE TO ETA GUIDANCE. WILL FORECAST TEMPS
WARNING ABOVE FREEZING ACROSS THE SOUTHERNMOST COUNTIES THIS
AFTERNOON.

SHORT WAVE MOVING IN FROM THE GULF OF MEX WILL BRING ANOTHER BAND OF
PRECIP INTO THE AREA THIS MORNING. MODELS SHOWING GOOD OMEGA ACROSS
THE AREA THIS MORNING AND THIS AFTERNOON. ETA MODEL AND HPC SHOWING
ABOUT AN INCH PRECIP ACROSS PART OF THE AREA TODAY. SO, LOOKING AT
1/2 INCH OR MORE OF GLAZE ACROSS PORTIONS OF CENTRAL AND NRN SC.
PRECIP WILL TAPER OFF THIS EVENING. NO POPS FOR TUESDAY.

NO CHANGES MADE FOR THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     30  28  42  25 / 100  70  10  10
AUGUSTA      36  33  45  23 / 100  60  10  10
SUMTER       32  28  42  25 / 100  80  10  10
ORANGEBURG   35  33  44  26 / 100  80  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING SCZ015-016-020>022-029-026>028-031 TODAY.
SC...WINTER WEATHER ADVISORY SCZ030-036>038 TODAY.
SC...WINTER WEATHER ADVISORY SCZ035-041 UNTIL NOON.
GA...WINTER STORM WARNING TODAY GAZ040.
GA...WINTER WEATHER ADVISORY TODAY GAZ063>065.
GA...WINTER WEATHER ADVISORY GAZ077 UNTIL NOON.

&&

10
Hazardous weather outlook, Jan 26, 5:00 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EST MON JAN 26 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261300-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

AN AREA OF MOISTURE IS MOVING EAST INTO THE REGION AND OVERRIDING
LOW LEVEL COLD AIR WHICH IS PUSHING SOUTH INTO THE AREA. THIS WILL
RESULT IN FREEZING RAIN ACROSS THE AREA.

A WINTER STORM WARNING IS IN EFFECT UNTIL 700 PM FOR THE COUNTIES OF
CHESTERFIELD-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-NEWBERRY-RICHLAND-SALUDA-SUMTER. EXPECT ICE
ACCUMULATIONS OF AROUND 1/2 INCH.

A WINTER WEATHER ADVISORY IS EFFECT UNTIL 400 PM FOR THE COUNTIES OF
AIKEN-CALHOUN-CLARENDON-COLUMBIA-MCDUFFIE-ORANGEBURG-RICHMOND.
EXPECT ICE ACCUMULATIONS LESS THAN 1/4 INCH.

A WINTER WEATHER ADVISORY IS EFFECT UNTIL 1200 PM FOR THE COUNTIES
OF BAMBERG-BARNWELL-BURKE. EXPECT ICE ACCUMULATIONS LESS THAN 1/4
INCH.

REFER TO WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

AWP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Lincoln

When
January 26, 6:45 AM EST to January 27, 12:00 PM EST
Where
Lincoln forecast zone
Injuries
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
33.794, -82.451 (the zone’s center; the record gives no point)

Ice Storm, Columbia

When
January 26, 8:45 AM EST to January 27, 12:00 PM EST
Where
Columbia forecast zone
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Ice Storm, McDuffie

When
January 26, 8:55 AM EST to January 27, 11:00 AM EST
Where
McDuffie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

Ice Storm, Richmond

When
January 26, 9:00 AM EST to January 27, 12:00 PM EST
Where
Richmond forecast zone
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

Ice Storm, Burke

When
January 26, 11:30 AM EST to January 27, 2:00 PM EST
Where
Burke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381680, 5381681, 5381682, 5381683, 5381684.